Format

Send to

Choose Destination
Clin Exp Dermatol. 2008 Jan;33(1):74-6. Epub 2007 Nov 2.

Possible mechanisms in the induction of vitiligo-like hypopigmentation by topical imiquimod.

Author information

1
Department of Dermatology, Tel Aviv Sourasky Medical Center, Sackler Faculty of Medicine, Tel Aviv University, Israel.

Abstract

The pathogenesis of vitiligo was examined for clues to the pigmentary changes that may occur after treatment with topical imiquimod. The literature varies on the pigmentary changes induced by topical use of imiquimod. The US Food and Drugs Administration lists 68 reports of pigmentary changes out of a total of 1257 reports related to imiquimod lodged from 1997 to 2003. Some studies describe vitiligo-like hypopigmentation associated with imiquimod treatment of genital warts (as with the patient described in this report), molluscum contagiosum, basal cell carcinoma, extramammary Paget's disease and murine melanoma. Other studies report hyperpigmentation associated with imiquimod. The possible mechanisms of hypopigmentation associated with imiquimod treatment are discussed, including antibodies found in sera of patients with vitiligo to nonpigment cell antigens, cytoplasmic pigment cell antigens and pigment cell-surface antigens; stimulation by imiquimod of both the innate immune response and cell-mediated adaptive immunity; and increased sensitivity of melanocytes to oxidative stress. The vitiligo-like hypopigmentation following topical imiquimod treatment is in line with the mode of action of this drug.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center